Alert archive / Maine / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 207, NWS Gray, ME

August 30, 2007Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 30, 2007, 12:17 PM EDT for Somerset County, Maine. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2007, 12:17 PM EDT (16:17 UTC)
Expired
Aug 30, 2007, 1:00 PM EDT
In force
43 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:47 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 30, 9:47 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
947 AM EDT THU AUG 30 2007

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OF THE REGION TODAY AS A COLD FRONT
APPROACHES THE REGION THIS MORNING AND SLOWLY MOVES ACROSS THE
REGION LATER TODAY AND TONIGHT...MOVING OFFSHORE EARLY FRIDAY
MORNING. HIGH PRESSURE WILL BUILD OVER THE AREA FOR THE WEEKEND.
A WEAK COLD FRONT IS EXPECTED TO CROSS THE REGION MONDAY NIGHT
INTO TUESDAY...WITH HIGH PRESSURE AGAIN BUILDING IN BEHIND THAT
BOUNDARY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THE FORECAST PROBLEM FOR TODAY IS CONVECTION STRENGTH.

CURRENTLY...THE FORECAST AREA IS SOUTH OF THE MAIN BELT OF WESTERLY
IN THE FAST NORTHERN STREAM. THE SURFACE FRONT IS DRAPED ACROSS
NORTHERNMOST MAINE AND SOUTHERN QUEBEC. SOUTH OF THE FRONT...SKIES
ARE STILL MOSTLY CLEAR WITH INCREASING LOW LEVEL LAPSE RATES IN
THE STRONG LATE AUGUST SUN.

CLOSER TO THE FRONT...CONVECTION IS ALREADY FIRING ACROSS NORTHERN
VERMONT IN RESPONSE TO A MESOSCALE FEATURE IN THE FLOW. THIS AREA
WILL BE FIRST FOR CONVECTIVE POTENTIAL. THE 12Z CWMW IS DEEPER
INTO THE COOLER AIR...AND SHOWS LITTLE IN THE WAY OF CONVECTIVE
POTENTIAL. THE CLOUD/NO CLOUD AREA NEAR THE FRONT WILL BE THE
CONVECTIVE INITIATION POINT LATER THIS MORNING...AND THIS WILL BE
THE PRIME AREA FOR THIS AFTERNOON.

THE FRONT IS SLOW MOVING...AND SOUTH OF THE FOOTHILLS IN WESTERN
MAINE AND SOUTHEAST NEW HAMPSHIRE PROBABLY STAY CAPPED MUCH OF THE
DAY (AS THE MODIFIED 12Z GYX SOUNDING SHOWS). THE MAIN BELT OF
WESTERLY STAYS NORTH OF THE BORDER...WITH THE BEST INSTABILITY TO
THE SOUTH OF THIS ACROSS THE FOOTHILLS. GIVEN THE POSITION OF THE
FRONT THIS MORNING...THE CONVECTION MAY GET GOING A BIT EARLIER
THAN USUAL ACROSS WESTERN NEW HAMPSHIRE AND EARLY AFTERNOON ACROSS
THE HIGHER TERRAIN OF WESTERN MAINE.

THE FORECAST HAS BEEN UPDATED TO INCLUDE THE REFINED TIMING...AND
TO ADD ENHANCED WORDING FOR THE HIGHER TERRAIN IN NORTHERN AND
CENTRAL NEW HAMPSHIRE AND WESTERN MAINE. WITH THE WIND FIELD NORTH
AND THE BEST INSTABILITY SOUTH...WOULD EXPECT PULSE STORMS TO
TRANSITION TO POSSIBLE MULTICELL STRUCTURE WITH SMALL LINE SEGMENTS
BEING THE MOST LIKELY STORM TYPE.

GIVEN THE WARM AIRMASS IN PLACE (MORNING AND MODIFIED MODEL SOUNDINGS
FOR THIS AFTERNOON SUGGEST FREEZING LEVELS REMAINING ABOUT 13000
FEET)...LARGE HAIL IS UNLIKELY OUTSIDE OF SUPERCELLS (WHICH LOOK
UNLIKELY AT THIS POINT). EXPECT GUSTY WINDS IN COLLAPSING CELLS
AND WINDS WITH LINE SEGMENTS AS THE MAIN SEVERE WEATHER THREATS.

ACROSS SOUTHEAST NEW HAMPSHIRE AND SOUTHERNMOST MAINE...LEFT THE
ENHANCED WORDING OUT FOR NOW...AS THE BEST THREAT REMAINS NORTH.
THE ONLY OTHER CHANGES TO THE CURRENT FORECAST WERE TO SKY AND
TEMPERATURES TO MATCH CURRENT TRENDS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM FRIDAY/...
WEAK LOW PRESSURE ALONG THE FRONTAL BOUNDARY WILL SLOW ITS EASTWARD
PROGRESSION THROUGH TONIGHT. AHEAD OF THE FRONTAL BOUNDARY WHERE
THERE WILL BE LESS CLOUD COVER...DAYTIME HEATING WILL PROMOTE
INSTABILITY...THUS BETTER CHANCE FOR STRONGER CONVECTIVE ACTIVITY.
AT THIS TIME...IT LOOKS LIKE PARAMETERS WILL BE IN PLACE FOR PERHAPS
SOME STRONG ISOLATED ACTIVITY WHICH COULD PRODUCE GUSTY WINDS NEAR
SEVERE CRITERIA...ALONG WITH SOME HEAVY DOWNPOURS. DUE TO HIGHER
FREEZING LEVELS...WOULD NOT EXPECT LARGE HAIL WITH ANY OF THE
ACTIVITY. SPC KEEPS US IN THE GENERAL THUNDERSTORM CATEGORY...SO
WILL HOLD OFF ANY ENHANCED WORDING THIS PACKAGE. BOUNDARY MOVES
ACROSS REGION TONIGHT AND WITH LOSS OF DAYTIME HEATING...MORE IN
THE WAY OF SHOWERS EXPECTED ALONG WITH SOME DEGREE OF FOG.  BOTH
MODELS CONTINUE TO SHOW OFFSHORE STORM RETAINING ITS OWN IDENTITY
TIL IT MERGES WITH FRONTAL BOUNDARY IN THE EASTERN GULF OF MAINE
INTO SOUTHERN NOVA SCOTIA.  TEMPERATURES A BLEND OF MAV/MET GUIDANCE
AND POPS A BLEND OF CURRENT FORECAST/MAV GUIDANCE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UPPER TROUGH CROSSES THE FORECAST AREA FRIDAY.  THIS ENERGY IS DEPICTED
CURRENTLY ON LATEST WATER VAPOR IMAGES AS A SMALL AND SHEARED...WESTBOUND
AREA OF MOISTURE.

A MINIMAL AMOUNT OF MOISTURE FROM ATLANTIC LOW WILL ENTRAIN INTO
EXITING SYSTEM IN THE CANADIAN MARITIMES ON FRIDAY
AFTERNOON. SCATTERED SHOWERS WILL SLOWLY EXIT THE COAST DURING THE
DAY.

THEREAFTER...STRONG CANADIAN HIGH PRESSURE TO BRING DRY CONDITIONS
TO MAINE AND NEW HAMPSHIRE OVER THE WEEKEND WITH CHILLY NIGHTS AND
PATCHY FOG DURING THE EARLY MORNING HOURS. ANOTHER COLD FRONT
APPEARS AS IT WILL CROSS THE FORECAST AREA LATE ON LABOR DAY.
MODEL TRENDS SUGGEST CLOUD AND POP GRIDS FOR MONDAY MAY NEED TO BE
MODIFIED UPWARD IN THE NEAR FUTURE.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHORT TERM...VFR TODAY EXCEPT FOR LOCAL IFR/LIFR IN PATCHY RIVER VALLEY
FOG. AS SHOWER/THUNDERSTORM ACTIVITY APPROACHES THE REGION FROM
NORTHWEST TO SOUTHEAST...CONDITIONS WILL DROP TO MVFR/IFR IN ANY
SHOWER THUNDERSTORM ACTIVITY TODAY. EXPECT IFR/MVFR CONDITIONS
OVERNIGHT IN FOG.

LONG TERM...DRIER AIR GRADUALLY FILTERS INTO THE REGION FRIDAY
FROM THE NORTH AND WEST. CANADIAN HIGH PRESSURE ALLOWS FOR
IMPROVING AVIATION CONDITIONS. VFR EXPECTED ACROSS THE REGION BY
LATE FRIDAY WITH A GUSTY NORTHERLY WIND DEVELOPING.

 &&

.MARINE...
SHORT TERM...WINDS HAVE ALREADY INCREASED THIS MORNING IN RESPONSE
TO THE APPROACHING FRONT. C MAN STATIONS ARE ALREADY INDICATING
GUSTS TO 20 KNOTS THIS MORNING...AND THIS HAS BEEN INDICATED IN
THE UPDATED FORECAST. THE FOG BANK IS STILL FAIRLY FAR AWAY IN THE
GULF OF MAINE...SO THE POOR VISIBILITY IN FOG WILL PROBABLY WAIT
UNTIL TONIGHT.

LOW VISIBILITY IN FOG TONIGHT. IN THE LONG TERM...WINDS BECOME
GUSTY FOR A PERIOD FRIDAY NIGHT INTO SATURDAY WITH INCREASING
GRADIENT AND COLD AIR ADVECTION ACROSS THE RELATIVELY WARM WATERS.

 &&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...HAYES
AVIATION...HAYES
MARINE...HAYES
Hazardous weather outlook, Aug 30, 9:50 AM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
950 AM EDT THU AUG 30 2007

MEZ007>009-012>014-NHZ001>007-311400-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-
950 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL LATER THIS
MORNING INTO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON.

ANZ150-MEZ018>028-NHZ008>010-013-014-311400-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
950 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM
STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM OR TWO MAY PRODUCE GUSTY WINDS AND SMALL HAIL LATER
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

HAYES

In the hours before

Special weather statement, Aug 30, 10:17 AM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1017 AM EDT THU AUG 30 2007

NHZ001-301515-
NORTHERN COOS-
1017 AM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 1115 AM
EDT...

AT 1017 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 26 MILES WEST OF BRUNSWICK
SPRINGS...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT BRUNSWICK SPRINGS...NORTH STRATFORD...
COLEBROOK...PITTSBURG...MILLSFIELD...DIXVILLE NOTCH... CLARKSVILLE
AND ERROL THROUGH 1115 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Aug 30, 10:46 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1046 AM EDT THU AUG 30 2007

MEZ007-008-NHZ001-301545-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
1046 AM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY
AND COOS COUNTY THROUGH 1145 AM EDT...

AT 1046 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 9 MILES WEST OF COLEBROOK...
MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT COLEBROOK...PITTSBURG...CLARKSVILLE...WILSONS MILLS...TIM
POND...RANGELEY...OQUOSSOC AND DAVIS THROUGH 1145 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Aug 30, 11:19 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1119 AM EDT THU AUG 30 2007

MEZ007-008-NHZ001-301615-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
1119 AM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY
AND COOS COUNTY THROUGH 1215 PM EDT...

AT 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES NORTH OF
CLARKSVILLE TO 4 MILES NORTH OF DIXVILLE NOTCH...MOVING NORTHEAST AT
35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND DIXVILLE NOTCH...CLARKSVILLE AND COBURN GORE THROUGH 1215
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Aug 30, 11:41 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1141 AM EDT THU AUG 30 2007

MEZ007>009-301645-
CENTRAL SOMERSET-NORTHERN FRANKLIN-NORTHERN OXFORD-
1141 AM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY THROUGH 1245 PM EDT...

AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES NORTHWEST OF
DAVIS 9 MILES WEST OF OQUOSSOC...MOVING NORTHEAST AT 35 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT DAVIS...OQUOSSOC...TIM
POND...EUSTIS...STRATTON...ATTEAN...LONG POND AND JACKMAN THROUGH
1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
AND VIVID LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Aug 30, 12:12 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1212 PM EDT THU AUG 30 2007

MEZ008-009-301700-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
1212 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 100 PM EDT...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF FLAGSTAFF
LAKE...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
FLAGSTAFF LAKE...CARATUNK...THE FORKS AND LAKE MOXIE THROUGH 100 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...VIVID AND
FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 55 MPH CAN
BE EXPECTED.

HAYES/MICHAUD

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:39 PM EDTSevere Thunderstorm WarningGYXFranklin66 min
Aug 30, 3:56 PM EDTSevere Thunderstorm WarningGYXOxford64 min
Aug 30, 4:39 PM EDTSevere Thunderstorm WarningGYXKennebec66 min
Aug 30, 4:56 PM EDTSevere Thunderstorm WarningGYXOxford64 min
Aug 30, 5:03 PM EDTSevere Thunderstorm WarningGYXFranklin42 min
Aug 30, 5:08 PM EDTSevere Thunderstorm WarningGYXSomerset52 min
Aug 30, 5:10 PM EDTSevere Thunderstorm WarningGYXOxford50 min
Aug 30, 5:25 PM EDTSevere Thunderstorm WarningGYXAndroscoggin50 min
Aug 30, 5:55 PM EDTSevere Thunderstorm WarningGYXOxford35 min
Aug 30, 6:09 PM EDTSevere Thunderstorm WarningGYXSomerset36 min
Aug 30, 2:47 PM EDTSevere Thunderstorm WarningGYXGrafton58 min
Aug 30, 3:27 PM EDTSevere Thunderstorm WarningGYXCoos48 min
Aug 30, 3:40 PM EDTSevere Thunderstorm WarningGYXGrafton65 min
Aug 30, 4:55 PM EDTSevere Thunderstorm WarningGYXGrafton65 min
Aug 30, 5:08 PM EDTSevere Thunderstorm WarningGYXSullivan52 min
Aug 30, 6:14 PM EDTSevere Thunderstorm WarningGYXGrafton46 min
Aug 30, 6:29 PM EDTSevere Thunderstorm WarningGYXMerrimack46 min
Aug 30, 6:35 PM EDTSevere Thunderstorm WarningGYXSullivan40 min

Nearby

Severe Thunderstorm Warnings in Maine, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.